Georgia, 2017

Damaging Wind in Georgia, January 3, 2017

January 3, 2017 · NWS CHS · 1 event in 1 county or zone

A line of thunderstorms developed along a stationary front in the late evening hours and pushed eastward across southeast Georgia. Portions of the line of thunderstorms became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A line of thunderstorms developed along a stationary front in the late evening hours and pushed eastward across southeast Georgia. Portions of the line of thunderstorms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 3, 12:23 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 3, 12:23 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1223 AM EST Tue Jan 3 2017

.SYNOPSIS...
A stationary front will remain inland this evening then lift north
as a warm front tonight. A cold front will push offshore Tuesday and
be followed by a second cold front Wednesday. High pressure will
then build in late in the week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MCV near Vidalia will move northeast over the next several hours
and push across the Metter-Allendale Corridor. Mesoscale forcing
ahead of this feature is supporting new convective development
from Millen southeast to Claxton. There may be a brief 2-3 hour
window or so for an isolated instance of large hail and
damaging winds ahead of this new line as it moves northeast and
traverses an axis of MLCAPE around 500 J/kg. If convective
trends increase, we may consider expanding Tornado Watch 5 to
include additional counties. There will also be a risk for
damaging winds and an isolated tornado associated with the
MCV/comma head itself as it move northeast, especially from
Metter south to Reidsville.

The large area of rain will move northeast tonight and it
appears many areas will see measurable rainfall over the coming
hours. Pops have been increased to 100% and thunder
probabilities have been raised to the chance category.

As for sea fog, winds have remained backed much longer than
expected, which has created less than favorable residence times
for parcels to traverse the chilly shelf water. As winds veer
ahead of the line, could see a rapid expansion of sea fog before
rain moves inland. Confidence is diminishing for widespread
dense fog concerns, but trends are being monitored.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
Tuesday: A shortwave trough will be lifting through the area
during the morning, followed by veering and strengthening
low/mid level flow. A cold front associated with a low moving
into eastern Ohio will cross the area late in the day. The
deepest moisture and best upper divergence will be over the area
during the morning as the shortwave moves through. This is when
we are showing the highest pop values. During the afternoon,
despite the approach of the actual cold front, veering low level
flow and weak NVA are expected to limit moisture and lift. Thus
we only have 20-30 pops late in the afternoon. Models show the
development of 500-1000 J/kg of surface-based CAPE and -2 to -4C
Lifted Index ahead of the cold front so we included slight
chance thunder during the day. Given 30-40 kt bulk shear
spreading across the area ahead of the front, there is a chance
that a broken convective line will develop along or ahead of
the cold front in which case we could have a limited risk for
damaging winds. However, weak instability is expected to be the
main limiting factor for a more substantial severe weather
risk.

Considerable cloudiness is anticipated, however some breaks
will develop and the strong warm advection plus pre-frontal
adiabatic compression will allow temps to rise into the upper
70s in many spots.

Wednesday: A relatively warm airmass will persist and downslope
flow will help offset the mostly cloudy skies and push temps
into the lower 70s.

A stronger cold front drops into the area Wednesday evening and
stalls across the area as a weak wedge of high pressure builds
from the north. Thursday highs will only be in the 50s over
southern SC while southeast GA is farther into the warm sector
where 60s are expected.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The models continue the tricky trend of flip flopping and showing
different solutions in the long term. The 12Z GFS is significantly
wetter Friday night through Saturday vs the 12Z ECMWF which
shows precip mainly affecting the area Fri night. Little weight
was given to the long term forecast due to vast model
differences. But it should be noted that both models show much
colder air moving into the region behind the storm system. We'll
need to keep an eye on the timing of the cold air arrival to
make sure we don't have any non-liquid precipitation issues.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
Rain will overspread the terminals 06-08z with a risk for tstms.
Conditions will remain largely MVFR although pockets of IFR are
possible. Confidence is diminishing for significant fog issues.
VFR will return mid/late morning. Latest RAP wind fields suggest
conditions may fall just short of LLWS criteria and its mention
has been subsequently removed from both terminals with the 06z
TAF issuance.

Extended Aviation Outlook: VFR weather will return later Tuesday
and continue through Friday. Flight restrictions possible Friday
night and Saturday as low pressure moves up the coast. Breezy
conditions will develop on Tuesday, with chances for convective
rains, perhaps early on with an upper disturbance and then again
in the afternoon with potential destabilization.

&&

.MARINE...
Tonight: Sea fog was probably tending to develop along parts of
the cool shelf waters but so far, no visual evidence has been
seen along our coast. Fog was dense at Myrtle Beach as better
trajectories favoring that region. Greater coverage of sea fog
is anticipated after midnight as the low level flow becomes a
more favorable S-SW for our near shore waters. With the elevated
dew points, this will lead to at least areas of fog, perhaps
even becoming dense enough where Dense Fog Advisories could be
required for the near shore waters and Charleston Harbor.

The western extension of sub-tropical Atlantic ridging across
the area early on, will shift southward as low pressure treks NE
through the TN Valley into the OH Valley late. A stationary
front inland over the SE will transition into a warm front as it
lifts north overnight. Sea breeze circulations will gradually
fade this evening, leaving behind a mostly gentle S or SE
breeze. After midnight a strengthening low level jet moving
through the SE will allow for at least some mixing of boundary
layer winds that are 30 kt or greater. Winds will clock around
more to the S-SW overnight as speeds increase several knots.
Seas will start the night at or below 3 or 4 ft, then climb
about a foot after midnight. Small Craft Advisories will hold
off until Tuesday.

Isolated t-storms will occur overnight, and a few of these
could yet be strong with gusty winds, lightning strikes and
heavy rains as a short wave moves through South Carolina and
Georgia.

Tuesday: Increasing southwest flow associated with a passing
shortwave, along with building seas over mainly outer portions.
We show a period of Small Craft Advisory wind gusts and some 6
ft seas over outer portions of the Charleston nearshore and
Georgia offshore waters from Tuesday morning through Tuesday
evening. Thus an SCA has been issued for these two areas.

A secondary surge is forecast Wednesday night behind a secondary
cold front but conditions currently forecast to remain below
advisory criteria.

Sea fog will also remain possible through early Tuesday
afternoon given persistent 60+ dewpoints over cool shelf waters.
Increasing winds and drier air moving in later in the day should
scour out any residual fog.

&&

.CLIMATE...
Record Max Temps January 2...
KCHS: 81 set today (previous 79 set in 1952)...
KCXM: 77 set in 1952 and previous...
KSAV: 79 tied today (previous set in 1952)...

Record Max Temps January 3...
KCHS: 80 set in 1952...
KCXM: 79 set in 1952...
KSAV: 79 in 1952...

Record High Min Temps January 2...
KCHS: 60 set in 1985...
KCXM: 63 set in 1985...
KSAV: 64 set in 1985...

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 8 AM this morning to midnight EST
     tonight for AMZ374.
     Small Craft Advisory from noon today to midnight EST tonight
     for AMZ350.

&&
Hazardous weather outlook, Jan 2, 10:35 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1035 PM EST MON JAN 2 2017

AMZ330-350-352-354-040345-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
1035 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEA FOG...SEA FOG WILL DEVELOP ACROSS THE NEAR SHORE COASTAL WATERS
AND CHARLESTON HARBOR TONIGHT. THE FOG COULD BECOME DENSE AT TIMES
WITH VISIBILITIES LESS THAN 1 NM. A DENSE FOG ADVISORY MAY BE NEEDED
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEA FOG...SEA FOG COULD LINGER ACROSS THE NEAR SHORE COASTAL WATERS
AND IN CHARLESTON HARBOR TUESDAY BEFORE A COLD FRONT SHIFTS
OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-100-SCZ040-042-040345-
JENKINS-SCREVEN-BULLOCH-ALLENDALE-HAMPTON-
1035 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...THERE IS A LOW END CHANCE OF AN ISOLATED
SEVERE STORM WITH DAMAGING WINDS AND LARGE HAIL ACROSS FAR INLAND
SOUTHEAST GEORGIA AND ALLENDALE AND HAMPTON COUNTY IN SOUTH
CAROLINA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ099-040345-
CANDLER-
1035 PM EST MON JAN 2 2017

...TORNADO WATCH 5 IN EFFECT UNTIL 3 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048>052-040345-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
1035 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

DENSE FOG...SEA FOG COULD SPREAD INLAND ACROSS THE COASTAL COUNTIES
OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA TONIGHT.
VISIBILITY COULD DROP TO LESS THAN 1/4 MILE AT TIMES IN ANY SEA FOG
THAT DEVELOPS. A DENSE FOG ADVISORY MAY BE NEEDED IF SIGNIFICANT
DENSE SEA FOG DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DENSE FOG...SEA FOG COULD IMPACT THE COASTAL COUNTIES EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ101-116-118-138-140-SCZ043>045-047-040345-
EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND MCINTOSH-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER-
1035 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ114-115-137-040345-
TATTNALL-EVANS-LONG-
1035 PM EST MON JAN 2 2017

...TORNADO WATCH 5 IN EFFECT UNTIL 3 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-040345-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1035 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The radar

The Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
January 3, 12:48 AM EST to 12:49 AM EST
Where
Candler County, 4.19 mi N of Metter
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.460, -82.080

Candler County dispatch reported a tree down and across the roadway near the intersection o Highway 121 and Forehand Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674982.